• Sat
  • Jul 26, 2014
  • Updated: 12:45am
NewsHong Kong
HEALTH

Drug reaction may have killed patient

PUBLISHED : Thursday, 18 April, 2013, 12:00am
UPDATED : Thursday, 18 April, 2013, 4:07am

A panel has been set up to look into the death of an 84-year-old patient at Alice Ho Miu Ling Nethersole Hospital, after he was prescribed an antibiotic to which he had an adverse reaction.

The man, who died on Sunday, was transferred from the nearby Tai Po Hospital on March 7 for treatment on an infection in his prosthetic hip, which had also become dislocated. The man had earlier had his hip replaced with an implant known as the Austin Moore, a Hospital Authority spokeswoman said.

On March 8, the hospital operated on the man to remove the implant and the infected tissue.

He was prescribed with antibiotics when he tested positive for an infection-causing bacteria. On April 11, he was prescribed with another antibiotic, rifampicin, for a chest infection and a fever.

Two doses were administered over two days.

But the following day, his condition deteriorated. His haemoglobin level and platelet count all dropped "considerably" while his white cell counts went up "persistently", the spokeswoman said.

The hospital transfused him with packed cells and platelets, but he died two days later.

The spokeswoman said the man had a history of rifampicin-induced thrombocytopaenia, a condition whereby the drug led to a drop in his platelet count.

The hospital told his family that the platelet drop might be related to the use of rifampicin or due to severe sepsis induced by the infection.

The panel investigating the incident is expected to file a report to the Hospital Authority in eight weeks. The case was also reported to the coroner's office.

William Chui Chun-ming, president of the Society of Hospital Pharmacists, said human negligence might have been involved in this "serious" incident in which he suspected the man's doctor did not check the patient's drug history.

He said rifampicin should not be used if a patient was found to have reacted adversely to it.

The drug was known to have numerous side effects, including the rare and life-threatening dropping of red blood cells and platelets. There were usually a number of alternative antibiotics available in public hospitals.

A clinical pharmacist's review of the prescription before the patient took the drug might have averted the fatality, but Chui said this procedure was not adopted in all public hospitals.

 

Share

Related topics

For unlimited access to:

SCMP.com SCMP Tablet Edition SCMP Mobile Edition 10-year news archive
 
 

 

 
 
 
 
 

Login

SCMP.com Account

or